Another victim of finasteride

Welcome to our community. Please fill in the following template as a way of introducing yourself, and helping others to understand your background and situation.

Where are you from (country)?
United States

How did you find this forum (Google search – if so, what search terms? Via link from a forum or website – if so, what page? Other?)
Googling symptoms and finasteride

What is your current age, height, weight?
31, 6’0’’, 160 lbs

What specific drug did you use (finasteride, dutasteride, saw palmetto, isotretinoin/Accutane, fluoxetine, sertraline, citalopram, leuprorelin, etc…)?
Topical mixture of finasteride 0.25%, Minoxidil 7.5%, Tretinoin 0.025%. Applicator dosage per pump was equivalent to 0.5 mg finasteride.

What dose did you take (eg. 1 mg/day, 1 mg every other day etc.)?
I initially took 1mg every other day, and on my second attempt used 0.5mg every other day.

What condition was being treated with the drug?
Male pattern baldness

For how long did you take the drug (weeks/months/years)?
Total time of 5-6 weeks, broken up initially 2 weeks followed by 3-4.

How old were you, and WHEN (date) did you start the drug?
31 years old

How old were you when you quit, and WHEN (date) did you quit?
31 years old

How did you quit (cold turkey or taper off)?
cold turkey

How long into your usage did you notice the onset of side effects?
First time - 2 weeks
Second time - 3-4 weeks

What side effects did you experience that have yet to resolve since discontinuation?
Check the boxes that apply. You can save your post first, then interactively check/uncheck the boxes by clicking on them. If your symptoms change, please update your list.

Sexual
Loss of Libido / Sex Drive
Erectile Dysfunction
Complete Impotence
Loss of Morning Erections
Loss of Spontaneous Erections
Loss of Nocturnal Erections
Watery Ejaculate
Reduced Ejaculate
Inability or Difficulty to Ejaculate / Orgasm
Reduced Sperm Count / Motility

Mental
Emotional Blunting / Emotionally Flat
Difficulty Focusing / Concentrating
Confusion
Memory Loss / Forgetfulness
Stumbling over Words / Losing Train of Thought
Slurring of Speech
Lack of Motivation / Feeling Passive / Complacency
Extreme Anxiety / Panic Attacks
Severe Depression / Melancholy
Suicidal Thoughts

Physical
Penile Tissue Changes (narrowing, shrinkage, wrinkled)
Penis curvature / rotation on axis
Testicular Pain
Testicular Shrinkage / Loss of Fullness
Genital numbness / sensitivity decrease
Weight Gain
Gynecomastia (male breasts)
Muscle Wastage
Muscle Weakness
Joint Pain
Dry / Dark Circles under eyes

Misc
Prostate pain
Persistent Fatigue / Exhaustion
Stomach Pains / Digestion Problems
Constipation / “Poo Pellets”
Vision - Acuity Decrease / Blurriness
Tinnitus (ringing or high pitched sound in ears)
Hearing loss
Increased hair loss
Frequent urination
Lowered body temperature

Other (please explain)
This may fall under the anxiety symptom, but since crashing I’ve experienced an elevated resting heart rate of 80-100bpm compared to my baseline of low 60s. Even doing the simplest of physical activity spikes my heart rate.

What (if any) treatments have you undertaken to recover from your side effects since discontinuation of the drug?
None

If you have pre or post-drug blood tests, what hormonal changes have you encountered since discontinuing the drug (please post your test results in the “Blood Tests” section and link to them in your post)?
Currently waiting on results pulled yesterday.

Anything not listed in the above questions you’d like to share about your experience?

Tell us your story, in your own words, about your usage and side effects experienced while on/off the drug.

I was just hoping to reach out to get a better idea of where to begin any sort of recovery from where I am now, which is basically feeling like complete shit every day. Honestly, if my prescribing dermatologist had ever told me that there was even the slightest risk that I might be feeling like this, I would have never touched finasteride. In what seems to common now browsing this forum, earlier this year I was noticing a decent progression of hair loss and thought during my annual trip to the dermatologist that I would ask about hair loss treatments. Almost without explaining any of the possible risks aside from saying that some experience sexual side effects, but they all resolve after cessation of the drug, she prescribed me a topical mixture of finasteride/minoxidil.

For some context, I am a reasonably active 31 year old that had never had any sexual side effects prior whatsoever. After taking this drug for 2 weeks at the prescribed dosage, I started noticing some minor lowered libido/minor ED. I immediately stopped for 3 weeks to things to return back to normal. In that time I contacted the dermatologist which said that I might have better luck at half the dosage every 2 days. Not knowing any better, I switched to that and was relatively successful for 3-4 weeks, until the same side effects came back. I hopped back off again and decided that the drug was just not for me, thinking that in another 3 weeks or month I’d be feeling back to normal. This was last Sunday (3/28/21).

I can’t begin to describe how wrong I was. For the most part things were fine, I was experiencing some similar testicular pain as I had the first time, but no problems really getting an erection or having sex. That is until 4 days after on Thursday night, which after reading a bunch of posts in hindsight, is when I experienced the feeling of crashing. My testicular pain jumped up from a 1-2 to an 8, I started feeling genital numbness, my heartbeat was racing, and I couldn’t fall asleep at all. I thought taking a shower at 3AM might help, but even at room temperature my teeth were chattering and I was having the most intense chills. I was able to get a rapid appointment to go to another dermatologist the next day (was not trusting the initial one), who said that it was still too early and that I should give it 4-6 weeks and would mostly be recovered. Given how systemic all the symptoms are, this did not exactly inspire confidence, especially as I felt as though my penis was shrinking before my eyes. Having no other options on the weekend, yesterday I went to an urgent care facility to rule out anything seriously wrong. Fortunately I had a Dr. trained in internal medicine, and I walked away with labs submitted for my thyroid, and a testicular ultrasound script, and an increased estimate saying it might be more like 3 months to start feeling any improvements.

I was hoping to seek some advice from people who really know what I’m going through, especially anything which might be time sensitive in the early days following the finasteride crash. To summarize my current symptoms:

Testicular pain, insomnia, heart palpitations/elevated heart rate (85-100bpm vs. 60-70bpm beforehand), genital numbness and lack of any sexual sensation in penis, inability to get any sort of erection, and non-existent libido

Fortunately I’m not experiencing any mental side effects, but I’m really concerned that if I don’t take steps to address this while my endocrine system is messed/oscillating that it might just decide to select this feeling of shit at its new normal indefinitely, which is why I was hoping to get advice as to what I should be doing in the immediate aftermath of losing my manhood. Also am I completely screwed because I had the crash ~5 days after stopping? If you crash, is there any hope of a recovery?

So far I’ve been taking the following supplements since the crash: One A Day Men Multivitamin, 25mg Vitamin D3, 25mg of Zinc, 800mg of Ashwagandha, and 12mg of Melatonin every night for sleep. I’ve increased the frequency of my workouts from 1-2x a week to every day since the crash, along with going outside for additional Vitamin D.

I also have a referral to an endocrinologist, and tomorrow morning I’m going to call one of the doctors in my area listed on the pfsfoundation.org resources page, just so that I’m not dismissed/laughed out of the room.

Basically I’m just feeling like complete shit and was hoping to find a community that understands what this is like for any possible advice (or maybe assurances that I haven’t messed up my body completely in a month).